Tag Archives: neuris

The Serotonin Misadventure

Recently, I had a misadventure with my serotonin levels. As I posted earlier, I have been on Neuris 1mg- An Antipsychotic & Lexapro 5mg- An SSRI for my Generalized Anxiety Disorder since I moved to Thailand.

Now, the Lexapro, in Thailand costs 15 times what it cost in India. Always one trying to cheap out, on my last doctor’s visit, I asked him if he could prescribe me a cheaper alternative. He prescribed me Fluoxetine 20mg instead and I happily went on my way chalking this up as a win.

After a few days, I started noticing signs of heart palpitations and sweats through the day. I had recently joined a gym so I chalked this up to the workouts. However, the palpitations became worse with time.

It was not until my family left for vacation leaving me alone with my dog at home that the symptoms hit hard.

I was in a state of constant anxiety. My heart felt it was going to burst out of my chest. To make matters worse, I took a Lexapro, too. It really pushed me over the edge and after suffering all day from a constant state of agitation I dumped my dog with the neighbours and went to the ER.

Serotonin Misadventure
Saw many such alerts throughout the day

They said I have Serotonin Syndrome, from an overdose of SSRIs. They shot me up with a sedative and sent me home with a few pills of Ativan. Ah! Bliss!

I slept for 11 hours and woke up the next day feeling much better. Things didn’t go back to normal immediately, but I could feel the improvements over the next few days; all I had to do was not take the SSRIs.

Lesson Learnt : Don’t mess with medication that work, just to cheap out.

PS: On SSRIs, I used to have vivid movie-like dreams. After stopping the SSRIs, the dreams stopped, too.

Anxiety Medication Withdrawal Fail

As discussed before, I have been on medication to treat my GAD for the past few years. I was lucky to have found a doctor who prescribed me medication instead of sending me to therapy. The medication had been working beautifully, but I always assumed that I won’t take them forever. When I moved to Bangkok, I decided to quit, as I won’t find a doctor here to continue the prescription. I put it off for many months fearing medication withdrawal. Running low on supplies, few weeks ago, I decided that that time was here.

I had been on the following medication to treat my GAD

Medication withdrawal

With high optimism and hope in my heart, I started the process of quitting, one medication at a time.

Levowave

Getting off Levowave was relatively easy. First I halved my dose for a week and then changed it to 3 days a week, then stopped completely. I had some confusion, irritability, anxiety, tremors for a couple of days but after that I was back to normal. No impact on sleep at all.

I assumed that the withdrawal for the other medications would be as easy. How wrong I was!

Buspin

I assumed this one would be the easiest to stop, but I was dead wrong. I halved the dose and in just 2 days, shit hit the fan.

  • Night 1/Day 2 – Uneventful
  • Night 2 – On night 2, suddenly I woke up at 01:00 AM with my heart beating fast, for no apparent reason. I was up for an hour, but was able to go back to (restless) sleep afterwards.
  • Day 2 – The entire day I was full of anxiety, irritable and confused. Lost my appetite. There was also a phase where I had to abuse random strangers on twitter for no reason.
  • Night 3 – Night 3 was horrible. I slept at 21:30 but woke up at 23:00. After that whatever I tried, I couldn’t go back to sleep. I either felt too hot (sweating) or too cold (shivering). After tossing and turning for hours and rousing the rest of my family, I think I finally managed to fall asleep at 04:00. Libido was also up 10x. Heart rate was above 90 bpm throughout.
  • Day 3 – Day 3 started slightly better than Day 2. I started running again, which brought back my appetite. But later in the day, my heart rate rose above 100bps doing nothing. A sense of doom & gloom pervaded my brain and I had only negative thoughts.

I Quit

Sometime in the afternoon of Day 3, I realised that I cannot go through with this and decided to go back on my remaining pills. I booked a doctor’s appointment to get a prescription to resume the medication.

Day 4 – I woke up refreshed after 10 hours of beautiful sleep. The world seemed brighter, and life seemed more beautiful.

After resuming my medication, I finally saw a doctor here. Fortunately, he was kind and patient and prescribed me medication to continue. Unfortunately, not all my medication is available in Thailand, so I have to switch medication.

After all this, I am extremely grateful for my medicines and medical science in general. I will never again take them for granted.